Tania Sultana, Mehwish Hina and Malathi Perugula
Correspondence Address :
Manhattan Schizophrenia Research Program,
Manhattan Psychiatric Center,
Nathan Kline Institute,
New York, NY, USA
Received on: May 18, 2023, Accepted on: July 24, 2023, Published on: July 28, 2023
Citation: Tania Sultana, Mehwish Hina, Malathi Perugula (2023). Managing Typical and Atypical Antipsychotic-induced Hyperprolactinemia and Psychosis in a reproductive age female patient: A Case Report
Copyright: Copyright: Â© 2023 Malathi Perugula, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Medications are the most common cause of non-tumoral hyperprolactinemia, and antipsychotics are the primary psychotropics that causehyperprolactinemia . This occurs more frequently with high-potency, typical antipsychotics (40%-90%) and several atypical antipsychotics with a high potentialfor hyperprolactinemia, such as risperidone and paliperidone palmitate. However, the incidence of hyperprolactinemia in other atypical antipsychotics (Clozapine, Aripiprazole, Olanzapine) is less reported [2,3]. Risperidone has the highest prevalence (70%-100%) of hyperprolactinemia, whereas prolactin-sparing agent aripiprazole has a lower prevalence (3.1%-9%) . Low-potency atypical antipsychotics are logical alternatives for patients withantipsychotic-induced hyperprolactinemia .
Objective: We aim to present a case of a Â risperidone-induced hyperprolactinemia managed with Abilify and Clozapine; b. to explore the association of hyperprolactinemia in Typical and Atypical antipsychotics; c. to understand the pathophysiology of hyperprolactinemia; d. to learn the current treatment strategies for managing Antipsychoticinduced hyperprolactinemia.
Case Presentation: This is a case of a 25 years old female with a history of schizoaffective disorder, bipolar type, and treated with risperidone. The patient developed hyperprolactinemia and irregular menstruation. The patient was switched to Fluphenazine, but symptoms of hyperprolactinemia persist. The patient was switched to Aripiprazole. However, hyperprolactinemia was improved, but the psychiatric symptoms continued. The patient was treated with clozapine and aripiprazole with good response psychiatrically with managing the side effects of hyperprolactinemia and irregular menstruation.
Discussion: Hyperprolactinemia, both silent and symptomatic, has negative consequences. Amenorrhea occurs in about 30% of pre-menopausal women due to hyperprolactinemia when treated with risperidone. Hyperprolactinemia also increases the risk of sexual dysfunction, infertility, galactorrhea, decreased bone mineral density, and fracture. When hyperprolactinemia is symptomatic, lowering the dose or switching to a prolactin-sparing antipsychotic (olanzapine, quetiapine, aripiprazole, and clozapine) is recommended [2,5].
Conclusion: Hyperprolactinemia should be evaluated, especially when signs and symptoms are present in patients receiving antipsychotic treatment. Hyperprolactinemia can be reduced using antipsychotics like Clozapine and Aripiprazole.